Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 122, NWS Northern Indiana

November 18, 2017Allen County, Indiana

NWS Northern Indiana issued this river flood warning at Nov 18, 2017, 4:00 PM EST for Allen County, Indiana. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2017, 4:00 PM EST (21:00 UTC)
Expired
Nov 19, 2017, 3:29 PM EST
In force
23 hr
Issued by
NWS Northern Indiana
Flood severity
Moderate

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spy Run Creek at Ft. Wayne Childrens Zoo (SPYI3).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
12 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04182808, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

866 
WGUS43 KIWX 182100
FLWIWX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
400 PM EST Sat Nov 18 2017

...The National Weather Service in Northern Indiana has issued a 
Flood Warning for the following rivers...

  Spy Run Creek at Spy Run affecting Allen County

.Rises on area rivers occurred as a result of today's rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC003-192100-
/O.NEW.KIWX.FL.W.0122.171118T2100Z-000000T0000Z/
/SPYI3.2.ER.171118T1813Z.171118T2000Z.000000T0000Z.NO/
400 PM EST Sat Nov 18 2017

The National Weather Service in Northern Indiana has issued a 

* Flood Warning for 
  The Spy Run Creek at Spy Run.
* until further notice.
* At Saturday afternoon the stage was 12.0 feet and rising.
* Flood stage is 11.0 feet.
* At 12.0 feet...Roads nearest the creek flood and transfer of 
  property to higher ground becomes necessary with evacuations 
  possible.
* This crest compares to a previous crest of 12.3 feet which occurred 
  on Apr 3 2014.

&&

LAT...LON


$$
2 follow-up statements
077 
WGUS83 KIWX 190222
FLSIWX


Flood Statement
National Weather Service Northern Indiana
922 PM EST Sat Nov 18 2017

...The Flood Warning continues for the following rivers... 

  Spy Run Creek at Spy Run affecting Allen County 
 
.Spy Run at Spy Run Creek rose into flood stage as a result of today's heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC003-200222-
/O.CON.KIWX.FL.W.0122.000000T0000Z-000000T0000Z/
/SPYI3.2.ER.171118T1813Z.171118T2230Z.000000T0000Z.NO/
922 PM EST Sat Nov 18 2017

The Flood Warning continues for
  The Spy Run Creek at Spy Run
* until further notice.
* At Saturday night the stage was 11.5 feet and falling
* Minor flooding is occurring and M flooding is forecast.
* Flood stage is 11.0 feet
* At 12.0 feet...Roads nearest the creek flood and transfer of 
  property to higher ground becomes necessary with evacuations 
  possible.
* This crest compares to a previous crest of 11.7 feet which occurred 
  on Nov 29 2011.

$$

&&

LAT...LON
204 
WGUS83 KIWX 192029
FLSIWX


Flood Statement
National Weather Service Northern Indiana
329 PM EST Sun Nov 19 2017

...The Flood Warning is cancelled for the following rivers...
 
  Spy Run Creek at Spy Run affecting Allen County
 
This will be the last statement for this high water event.

INC003-192059-
/O.CAN.KIWX.FL.W.0122.000000T0000Z-171119T2029Z/
/SPYI3.2.ER.171118T1813Z.171118T2230Z.171119T0228Z.NO/
329 PM EST Sun Nov 19 2017

The Flood Warning is cancelled for
  The Spy Run Creek at Spy Run
* At 3 PM Sunday the stage was 7.6 feet
* Flood stage is 11.0 feet.

&&

LAT...LON


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Nov 18, 3:07 PM EST, 53 minutes earlier.

Area forecast discussion, Nov 18, 3:07 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
307 PM EST Sat Nov 18 2017

.SYNOPSIS...
Issued at 249 PM EST Sat Nov 18 2017

Much colder air will sweep into the region this evening along with
strong and gusty north to northwest winds of 20 to 30 mph. Wind
gusts may reach 40 mph for a few hours this evening. Rain will
slowly diminish as well this evening but there will be a chance
for lake effect rain and snow showers closer to Lake Michigan
tonight into Sunday morning. Low temperatures will drop into the
lower 30s tonight and highs on Sunday will remain in the middle
30s.

The rest of the upcoming holiday week looks seasonably cool and
dry through Thanksgiving Day.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 249 PM EST Sat Nov 18 2017

A plethora of issues to contend with in the early part of this
short term period. Deepening surface low was moving through
northwest Ohio this afternoon and dragging a cold front through
behind it. Narrow line of convection moved through eastern areas
along warm front but remained below severe limits in our local
area as no reports were received. Thunder chances are quickly
diminishing and expect mainly rain remainder of afternoon into
evening.

Temperatures will continue to fall post frontal into this evening
with pcpn intensity dropping off quickly. Regional radar mosaic
shows plenty of wrap around pcpn upstream but hires model guidance
suggest drying aloft to quickly move east and will likely see much
of this erode during the early evening. Pcpn expected to end
before deeper cold air arrives and therefore do not expect much if
any snow on back side of this system outside of weak lake effect.

Winds will increase for a few hours into early evening as surface
low deepens and gradient tightens along with low level cold air
advection. Bufkit soundings and momentum transfer suggest a couple
hours of gusts to 35 knots away from the lake and around 40 knots
near lakeshore areas. This is shy of advisory criteria and will
handle with area wide special weather statement.

Deepening cold wedge overnight to increase delta T values over Lake
Michigan into upper teens and lower 20s. Model soundings show a
large dry wedge just above 5kft where strong inversion persists
through Sunday. Strong omega below this within saturated low levels
up to shallow inversion but DGZ remains well above dry layer and non-
saturated most of the night. Only toward 12-15z Sunday does DGZ
get to below the inversion with strongest cold air advection and
even then looks to be just above the saturated layer. Have stayed
with just low to mid chance pops for this event given the negative
factors.

High pressure will begin to nose into area on Sunday with clearing
away from the lake. Expect lake clouds to erode fairly quickly in
afternoon given return flow and exit of thermal trough along with
mid level dry air already in place. Temperatures will move little on
Sunday with highs remaining in the 30s.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 249 PM EST Sat Nov 18 2017

A welcome quiet period in store for busiest travel days leading
up to Thanksgiving. Temperatures look to swing up and down with
several weak moisture starved synoptic systems passing through the
region.

First wave will pass on Tuesday. Main short wave energy and surface
low tracking well to our north but a decent cold front will sweep
southeast during the day. High pressure off the Atlantic and
stretching west to keep deeper moisture well south of the region.
Will keep forecast dry with this fropa. Rather strong baroclinic
zone and afternoon cold air advection which will likely lead to
falling temps if this timing holds.

High pressure back over the area on Wednesday with highs back in 30s
but with dry weather for travel. May be a few flurries or light lake
effect snow showers near Lake Michigan but at this time does not
look like much if any and no impacts. Another weak and moisture
starved cold front possible Thanksgiving Day which will keep
temperatures on the below normal side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1227 PM EST Sat Nov 18 2017

Sfc low pressure has reached central IN at the beginning of the
fcst period. the wmfnt extended newd through FWA into nw
Ohio.south of the low a line of tsra has developed from the late
morning hours and is advancing enewd. the sfc low will quickly
translate into Ohio this aftn and well east of the area by mid
evening. Will carry the precip until 23Z at KSBN then vicinity
while overnight. Will carry the precip at KFWA until mid evening
and then vicinity until 06Z. Winds are already nnw at KSBN and
will increase to above 20 kts with gusts to 30 kts by 23Z while
at KFWA winds will turn nw by 20Z and increase to above 20 kts
gusts to around 30 kts by 23Z. Expect IFR conds at KFWA this aftn
improving to LIFR later tonight while remaining predominately
LIFR at KSBN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Warning until 4 AM EST Sunday for LMZ043-046.

&&

SYNOPSIS...Lashley
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Frazier

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 18, 3:42 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
342 PM EST Sat Nov 18 2017

INZ007>009-013-015>018-020-022>027-032>034-MIZ081-OHZ001-002-004-005-
015-016-024-025-192045-
Steuben-Noble-De Kalb-Pulaski-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
342 PM EST Sat Nov 18 2017 /242 PM CST Sat Nov 18 2017/

This hazardous weather outlook is for portions of northern Indiana...
northwest Ohio and southwest Michigan.

.DAY ONE...This Evening and Tonight

Strong north to northwest winds of 20 to 30 mph can be expected this
evening. Some gusts to 40 mph are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>006-012-014-MIZ077>080-192045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Starke-Marshall-Berrien-
Cass MI-St. Joseph MI-Branch-
342 PM EST Sat Nov 18 2017 /242 PM CST Sat Nov 18 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This Evening and Tonight

Strong north to northwest winds of 20 to 30 mph can be expected this
evening with some gusts to 40 mph possible. Slightly higher wind
gusts may occur near the Lake Michigan shore.

There is a chance for some lake effect rain and snow showers tonight.
Little or no accumulation is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for some lake effect snow showers Sunday morning.
Little or no accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-192045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
342 PM EST Sat Nov 18 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This Evening and Tonight

Gales to 40 knots through midnight and will diminish overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Conditions hazardous to small craft will continue Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Nov 18, 12:24 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1224 PM EST SAT NOV 18 2017

INZ024>027-032>034-181830-
Wabash-Jay-Huntington-Blackford-Adams-Wells-Grant-
1224 PM EST SAT NOV 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WABASH...
GRANT...BLACKFORD...HUNTINGTON...WELLS...ADAMS AND JAY COUNTIES...

At 1223 PM EST, radar indicated strong thunderstorms were located
along a line extending from Andrews to Windfall City. Movement was
east at 60 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Marion, Huntington, Bluffton, Decatur, Portland, Hartford City, Gas
City, Berne, Upland, Ossian, Fairmount, Dunkirk, Montpelier,
Jonesboro, Redkey, Geneva, Sweetser, Andrews, Markle and Swayzee.

This includes Interstate 69 in Indiana between mile markers 252 and
291.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4034 8522 4038 8522 4038 8586 4047 8586
      4090 8565 4088 8480 4031 8481
TIME...MOT...LOC 1723Z 274DEG 52KT 4084 8562 4036 8593

NWS
Special weather statement, Nov 18, 2:13 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
213 PM EST Sat Nov 18 2017

INZ003-MIZ077-190000-
La Porte-Berrien-
Including the cities of Michigan City, La Porte, Niles,
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan,
and Paw Paw Lake
213 PM EST Sat Nov 18 2017 /113 PM CST Sat Nov 18 2017/

...Brief Period of Gusty Winds into This Evening...

North to northwest winds may gust between 40 and 45 mph for a few
hours late this afternoon and evening behind a strong cold front.
Winds will be strongest near the lake shore. Isolated power
outages may occur if small limbs fall onto power lines. Unsecured
outdoor objects will also be be blown around so take time to
secure any loose lightweight items.

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-
005-015-016-024-025-190000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-
Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of South Bend, Mishawaka, New Carlisle,
Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka,
Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion,
Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac,
Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester,
Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City,
Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello,
Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB,
Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton,
Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City,
Montpelier, Portland, Dunkirk, Dowagiac, Cassopolis, Marcellus,
Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson,
Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon,
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville,
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne,
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert,
Ohio City, Lima, and Spencerville
213 PM EST Sat Nov 18 2017 /113 PM CST Sat Nov 18 2017/

...Brief Period of Gusty Winds into This Evening...

North to northwest winds will gust to between 35 and 40 mph with
an isolated gust to 45 mph possible for a few hours late this
afternoon and evening. Temperatures will also fall rapidly into
the upper 30s and lower 40s behind a strong cold front. Isolated
power outages may occur if small limbs fall onto power lines.
Unsecured outdoor objects will also be be blown around so take
time to secure any loose lightweight items.
Local storm report, Nov 18, 2:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            4 NNW NEW HAVEN         41.12N 85.05W
11/18/2017                   ALLEN              IN   TRAINED SPOTTER

            WATER BEGINNING TO GO OVER STELLHORN RD
            INTERSECTION WITH GOOGLEIN RD.

&&

CR
Local storm report, Nov 18, 2:37 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
237 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLOOD            1 N ROSELMS             41.03N 84.42W
11/18/2017                   PAULDING           OH   TRAINED SPOTTER

            WATER OVER ROADWAYS.

&&

CR
Local storm report, Nov 18, 3:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
303 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HEAVY RAIN       OSSIAN                  40.88N 85.17W
11/18/2017  E4.60 INCH       WELLS              IN   PUBLIC

&&

CR
Local storm report, Nov 18, 3:17 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HEAVY RAIN       MONROEVILLE             40.97N 84.87W
11/18/2017  M3.25 INCH       ALLEN              IN   TRAINED SPOTTER

            REPORT INCLUDES RAINFALL FROM MIDNIGHT UNTIL
            NOW.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 10:01 AM ESTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley69 hr
Nov 18, 10:01 AM ESTRiver Flood WarningIWXAllen, DeKalb35 hr
Nov 18, 10:01 AM ESTRiver Flood WarningIWXAdams, Allen5 days
Nov 18, 12:24 PM ESTSpecial Weather StatementIWXAdams, Blackford, Grant, Huntington, Jay, Wells66 min
Nov 18, 2:34 PM ESTAreal Flood WarningIWXAdams, Allen, Cass, Grant, Huntington, Miami and 3 more6 hr
Nov 18, 3:52 PM ESTRiver Flood WarningIWXAllen70 hr
Nov 18, 3:52 PM ESTRiver Flood WarningIWXAllen58 hr
Nov 18, 5:05 PM ESTAreal Flood WarningIWXAdams, Blackford, Grant, Jay, Wells3 hr

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.